Illinois, 2014

Dense Fog in Illinois, December 1, 2014

December 1, 2014 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog formed along a stationary front that extended from the southern Plains northeast across the Lower Ohio Valley. Areas of rain contributed to the saturation of the air near ground level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 30, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1124 PM CST Sun Nov 30 2014

.UPDATE...
Issued at 1124 PM CST SUN NOV 30 2014

Updated for 06Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 323 PM CST SUN NOV 30 2014

Forecast confidence decent through the short term period, although
tonight into Monday things could get a little dicey. Details to
follow.

A strong cold front will cross our CWA this evening with quite a
cold airmass diving southeast in its wake. With the approach of a
short wave over the plains, precipitation in the form of rain is
forecast to develop along and behind the boundary. By late in the
night, temperatures at or below freezing are expected to begin
spilling into the far northwest corner of our CWA, then migrate
south and east covering virtually all of southern Illinois and
southeast Missouri by midday Monday.

With recent warm temperatures, icing is not expected on the ground
and most roadways, but could become an issue on elevated surfaces
such as bridges and overpasses. Ice accumulations are expected to be
light, however locations from Cape Girardeau to Poplar Bluff
Missouri could receive slight higher amounts.

Therefore issued a Freezing Rain Advisory for all of southeast
Missouri and most of southern Illinois from 09-18Z (3AM-NOON)
Monday. Early Monday afternoon precipitation over southeast Missouri
may be still be freezing rain or freezing drizzle, otherwise over
the rest of our CWA precipitation should be all rain.

As precipitation diminishes slowly from northwest to southeast late
Monday afternoon through Monday night, precipitation should be in
the form of rain. With the approach of another frontal system
Tuesday night, precipitation in the form of rain may develop over
the far southeast corner of our CWA where moisture will be
deepest.

.LONG TERM...(Wednesday through Sunday)
Issued at 323 PM CST SUN NOV 30 2014

The extended period will have a chance of pcpn in every 12 hr period
as it stands now. The med range models were in decent agreement
(mainly in the mid/upper levels) through about Fri (Day 6), but the
GFS/ECMWF models begin to diverge in their solutions somewhat in the
smaller details, though the overall mid/upper longwave patterns were
reasonably in agreement.

The first shrtwv to approach the PAH forecast area will be on Wed,
with an accompanying sfc cold front moving through the region. This
should push the best chances of pcpn swd with time. The frontal
boundary is forecast to stall just south of the AR/TN border and
will be a focus for pcpn as moisture aloft flows enewd over it. The
dominant pcpn will be rain, however there is a limited possibility
of sleet north of I-64 in IL early Thu morning. The second system
will be a wave of low sfc pressure which is forecast to develop
somewhere in the srn Plains or the Ozarks on Fri, ramping up PoPs
for the region as it moves across. This should continue through Fri
night, with even a slight chance of elevated tstms as most models
indicate sharper shrtwv energy may dig through, enhancing lift
mainly in the mid levels.

General model consensus is that Sat will have diminishing rain
chances as ridging begins to take over ahead of a large scale low
pressure system in the swrn CONUS. It is possible that there could
be warm advection rainfall on Sun associated with this system.

With the exception of Thu, aftn temps should be near average for
this time of year, and lows a bit above average.

&&

.AVIATION...
Issued at 1124 PM CST SUN NOV 30 2014

Challenging forecast next 24 hours. Band of showers moving through
the area with the frontal passage. Cigs should become MVFR at all
sites if they haven't already. Areas of drizzle and light rain
will continue for the night and into Monday. As colder air
plunges southeast into the region, the rain will likely switch
over to freezing rain at KCGI btwn 11-12Z. The chance for freezing
rain also exists at KEVV and KPAH, but if it occurs, the
changeover will likely be a few hours later. Winds are northwest
behind the front. From 12Z on, winds will be northerly and pick
back up to 12-14 knots with gusts up to 22-24 knots. Unsure of
when exactly the rain chances will end, but it appears as though
a gradual drying trend will take place from afternoon into early
evening from west to east. How exactly hourly sfc temps will play
out on Monday makes the forecast even more difficult. It is also
uncertain how long the MVFR cigs will stick around so played
things a bit pessimistic.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING RAIN ADVISORY from 3 AM to Noon CST Monday FOR
     ILZ081>090-092-093.

MO...FREEZING RAIN ADVISORY from 3 AM to Noon CST Monday FOR MOZ076-
     086-087-100-107>111.

IN...FREEZING RAIN ADVISORY from 3 AM to Noon CST Monday FOR INZ085.

KY...NONE.
&&
Hazardous weather outlook, Nov 30, 4:43 PM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CST SUN NOV 30 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 PM CST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...A FREEZING RAIN ADVISORY IS IN EFFECT FROM 3 AM THROUGH NOON
MONDAY FOR PART OF SOUTHWEST INDIANA...MOST OF SOUTHERN ILLINOIS...
AND MOST OF SOUTHEAST MISSOURI...

.DAY ONE...TONIGHT

LIGHT FREEZING RAIN MAY PRODUCE MINOR ICE ACCUMULATIONS LATE
TONIGHT OVER PARTS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.
ICE ACCUMULATIONS ARE MAINLY EXPECTED ON ELEVATED SURFACES...SUCH
AS BRIDGES...OVERPASSES...TREES...AND POWER LINES. SEE THE
FREEZING RAIN ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT FREEZING RAIN MAY PRODUCE MINOR ICE ACCUMULATIONS MONDAY
MORNING OVER PART OF SOUTHWEST INDIANA AND MOST OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. SLIGHTLY HIGHER ICE ACCUMULATIONS
ARE POSSIBLE BETWEEN CAPE GIRARDEAU AND POPLAR BLUFF MISSOURI.
ICE ACCUMULATIONS ARE MAINLY EXPECTED ON ELEVATED SURFACES...SUCH
AS BRIDGES...OVERPASSES... TREES...AND POWER LINES. SEE THE
FREEZING RAIN ADVISORY FOR MORE DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
ACCUMULATIONS LATE TONIGHT INTO MONDAY MORNING WOULD BE
APPRECIATED.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 1, 12:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547489, 547490, 547491, 547492, 547493, 547494, 547495, 547496, 547497, 547498, 547499, 547500, 547501, 547502, 547503, 547504, 547505, 547506, 547507.